Texas, 2020High Wind in Texas, December 11, 2020
December 11, 2020 · NWS MAF · 2 events in 2 counties and zones
An upper level trough moved across the western United States. Strong winds developed in the higher elevations of the Guadalupe Mountains as the trough moved across West Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved across the western United States. Strong winds developed in the higher elevations of the Guadalupe Mountains as the trough moved across West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 11, 11:22 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 11, 11:22 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1122 AM CST Fri Dec 11 2020
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
VFR conditions will prevail through the period. Winds are
expected to be gusty this afternoon out of the west with gusts up
to 25 to 30 knots. Winds will weaken around sunset then become
north to northeasterly around 12z.
&&
PREV DISCUSSION... /issued 345 AM CST Fri Dec 11 2020/
DISCUSSION...
WV imagery shows an upper trough moving through New Mexico,
accompanied by a Pac front which will knock highs down 10-15F for
much of the area this afternoon. A secondary front lies to the
north, but doesn't look to make it into our CWA. The trough/Pac
front brought much-needed SHRA to area last night, mainly the
Western Low Rolling Plains and Permian Basin, with even a lightning
strike or two across the Trans Pecos. Radar estimates of over 1/2"
were noted along the I-20 corridor, with a solid 1/4" recorded at
KMAF.
As the trough moves into West Texas and Southeast New Mexico this
morning, the NAM develops a weak mtn wave over the Guadalupes, and
this should result in a marginal high wind event there through this
evening. Farther south, forecast NAM soundings at KMRF, KE38, and
Mt. Locke mix only to 750 mb at best this afternoon, suggesting high
winds will not be realized there. The GFS soundings mix a little
higher, and come in just under criteria. The trough axis looks to
be past the Davis Mtns by peak heating, so timing suggests a Wind
Advisory may be more appropriate there.
A third cold front will backdoor the area overnight, knocking a few
degrees off highs Saturday afternoon, especially NE zones. As this
is occurring, a secondary trough is forecast to dig out of the PacNW
Friday afternoon, through the Rockies Friday night/Saturday, and
arrive in eastern NM by 12Z Sunday. This will develop another mtn
wave over the Guadalupes for a few hours late Saturday night, and
we'll issue a watch to cover this. The trough will quickly move
through the South Plains Sunday morning, and make it to the ArklaTex
by 00Z Monday. Unfortunately, a strong cold front will plow through
the area behind the trough, taking temps well below-normal Sunday
afternoon. Winds behind this front look strong enough to warrant
advisories over much of the plains Sunday afternoon, as well as high
gap winds through KGDP. Since there will already be a watch out for
the Guadalupes for the trough arrival late saturday night, we'll
mention the gap winds in the HWO, as these will be two distinct wind
events.
After a hard freeze Sunday night, temperatures begin rebounding
Monday, but still remain below normal. A tertiary trough moves
through the region Monday night, dropping yet another front into the
area Tuesday, and keeping temps below-normal Tuesday/Wednesday.
Temps finally climb above-normal Thursday/Friday, but not by much.
Grids stay dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 35 61 41 / 0 0 0 0
Carlsbad 65 33 66 37 / 0 0 0 0
Dryden 76 40 72 44 / 0 0 0 0
Fort Stockton 68 40 70 43 / 0 0 0 0
Guadalupe Pass 55 36 58 36 / 0 0 0 0
Hobbs 64 32 61 35 / 0 0 0 0
Marfa 60 28 65 33 / 0 0 0 0
Midland Intl Airport 67 37 63 41 / 0 0 0 0
Odessa 67 36 64 40 / 0 0 0 0
Wink 69 33 67 37 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
High Wind Watch late Saturday night for Guadalupe Mountains of
Eddy County.
TX...High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Watch late Saturday night for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
Wind Advisory until 9 PM CST this evening for Davis Mountains.
&&
99/99/99Hazardous weather outlook, Dec 11, 2:15 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 AM CST Fri Dec 11 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 AM CST Fri Dec 11 2020 /115 AM MST Fri Dec 11 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
High Wind Warning will be in effect for the Guadalupe Pass beginning
tonight and carrying into the following evening with high west winds
with gusts up to 60 mph.
A Wind Advisory is now in effect for later this morning and afternoon
for the Davis Mountains, including the town of Fort Davis with wind
gusts up to 55 mph in the afternoon hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A High Wind Watch is in effect for Saturday night for the Guadalupe
Pass for high west winds prior to a strong cold front. Winds will
switch from west to northeast behind the cold front, with high gap winds
likely behind the cold front at Guadalupe Pass during the day Sunday.
.SPOTTER INFORMATION STATEMENT...
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- December 11, 12:51 PM CST to 5:30 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- December 11, 1:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, December 11 to 12, 20201 death · 15 events
- Winter Storm and Winter Weather in Nebraska, December 11 to 12, 202019 events
- Winter Weather in Colorado, December 11 to 13, 202013 events
- Winter Weather in California, December 11 to 12, 20204 events
- Dense Fog in Arizona, December 11, 20203 events
- Winter Storm in Iowa, December 11 to 12, 20203 events
- Winter Weather in Nevada, December 11 to 12, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935681, 935680.